Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 37, NWS Tampa Bay, FL

May 12, 2011DeSoto County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 12, 2011, 8:54 PM EDT for DeSoto County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 8:54 PM EDT (00:54 UTC)
Expired
May 12, 2011, 9:24 PM EDT
In force
30 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County DeSoto County, FL

The radar

The Tampa radar (KTBW), 75 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 9:00 PM EDTHAIL 0.54 W Arcadia, FLHALF INCH HAIL REPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 0.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS52 KTBW 130054
SVRTBW
FLC027-130145-
/O.NEW.KTBW.SV.W.0037.110513T0054Z-110513T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
854 PM EDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DESOTO COUNTY IN FLORIDA.

* UNTIL 945 PM EDT

* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARCADIA...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCADIA.
  FORT OGDEN.

LAT...LON 2704 8205 2733 8205 2733 8186 2704 8180
TIME...MOT...LOC 0054Z 000DEG 9KT 2718 8194

$$
1 follow-up statement
889 
WWUS52 KTBW 130124
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
924 PM EDT THU MAY 12 2011

FLC027-130134-
/O.CAN.KTBW.SV.W.0037.000000T0000Z-110513T0145Z/
DESOTO FL-
924 PM EDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DESOTO COUNTY IS
CANCELLED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE 
TO PRODUCE STRONG GUSTY WINDS..AND HEAVY RAIN UNTIL IT DISSIPATES.

LAT...LON 2704 8205 2733 8205 2733 8186 2704 8180
TIME...MOT...LOC 0124Z 000DEG 9KT 2710 8194

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:30 PM EDT, 7 hours 24 minutes earlier.

Area forecast discussion, May 12, 1:30 PM EDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
130 PM EDT THU MAY 12 2011

.SHORT TERM (TONIGHT THROUGH SATURDAY)...THE UPPER OMEGA BLOCK
OVER THE EASTERN HALF OF THE U.S. THIS EVENING TO SLOWLY SLIDE
EASTWARD NEXT FEW DAYS AS THE WESTERN LOW ASSOCIATED WITH THE BLOCK
MOVES INTO THE DEEP SOUTH SATURDAY. WEAK SURFACE RIDGING ACROSS
THE STATE TO HOLD TONIGHT THEN SINK SOUTH FRIDAY AHEAD OF COLD
FRONT THAT IS NOW PROGGED TO MOVE THROUGH THE FL PANHANDLE LATE
SATURDAY. CONTINUE TO EXPECT ISOLATED DIURNAL SEABREEZE CONVECTION
THIS EVENING AND AGAIN FRIDAY AFTERNOON INTO EVENING. MEAN LAYER
MOISTURE AND MODELS POPS CONTINUE TO INCREASE SATURDAY AHEAD OF
THE FRONTAL SYSTEM WITH DAYTIME HEATING AND VORTICITY MAX MOVING
OVERHEAD AND HAVE INCREASED POOPS TO CHANCE CATEGORY MOST AREAS
EXCEPT IMMEDIATE COAST FROM THE BAY AREA SOUTHWARD. WARM ABOVE
NORMAL TEMPERATURES AREAWIDE TONIGHT THROUGH FRIDAY NIGHT THEN
NEAR NORMAL TEMPERATURES WITH INCREASING CLOUD COVER SATURDAY.

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... NOT A LOT OF CHANGES
IN LATEST MODEL GUIDANCE REGARDING THE OVERALL SYNOPTIC SCENARIO
FOR SUNDAY AND MONDAY. EURO/GFS SOLUTIONS SHOW GOOD AGREEMENT WITH
A DEEPENING TROUGH AND MID LVL CLOSED LOW DROPPING INTO THE DEEP
SOUTH ON SUNDAY AND PUSHING A WEAK FRONTAL BOUNDARY ACROSS THE
AREA. MEX POPS AND MODEL QPF DID NOT CHANGE MUCH ON THE 00Z
RUN...FOR WHICH CURRENT FORECAST VALUES FOR SUNDAY AND MONDAY
AFTERNOON STILL LOOK GOOD.

CHANCES OF SHOWERS AND THUNDERSTORMS/40 POPS ARE IN PLACE FOR SUNDAY
AFTERNOON...AND DECREASING A LITTLE ON MONDAY T0 30 PERCENT. THESE
VALUES COULD INCREASE IN UPCOMING MODEL GUIDANCE. UPPER LVL SUPPORT
CONTINUES TO BE MODERATE AS THE GOOD DYNAMICS ASSOCIATED WITH A
60-70KT JET SEEMS TO ARRIVE A LITTLE TOO LATE ON MONDAY AFTERNOON.
NEVERTHELESS...THE SITUATION WILL BE CLOSELY MONITORED AS THIS
SCENARIO IS STILL 4 DAYS AWAY AND SMALL CHANGES IN TIMING COULD HAVE
SIGNIFICANT IMPACTS IN THE FINAL OUTCOME.

PRESSURE GRADIENTS BECOME A BIT TIGHTER AS THE SFC FRONT PUSHES AWAY
FROM THE AREA...BUT WILL CONTINUE TO KEEP WINDS IN THE 15 MPH RANGE.
BY TUESDAY...DRIER AIR WILL BE FILTERING INTO THE REGION WITH LOW
END AFTERNOON POPS IN PLACE ON TUE AND WED.

MEX GUIDANCE BRING AFTERNOON HIGHS DOWN A BIT...JUST ONE OR TWO
DEGREES COOLER THAN PREVIOUS VALUES SUNDAY AND MONDAY WITH MAX TEMPS
IN THE MID TO UPPER 80S THROUGH WED. MORNING LOWS REMAIN IN THE
LOWER TO MID 60S ACROSS MUCH OF THE AREA...EXCEPT NEAR THE COAST
WITH UPPER 60S TO LOWER 70S.

&&

.AVIATION...VFR TO PREVAIL THROUGH TONIGHT AND THROUGH THE EARLY
MORNING HOURS. HOWEVER...A COUPLE SITES MAY SEE BRIEF PERIODS OF
MVFR CONDITIONS FOR REDUCED VSBY BEFORE SUNRISE.

&&

.MARINE...WEAK HIGH PRESSURE TO CONTINUE TO HOLD OVER THE AREA
TONIGHT AND SINK SOUTH FRIDAY WITH LIGHT WINDS AND SEAS CONTINUING.
COLD FRONT TO DROP INTO THE AREA WITH GRADIENT TIGHTENING WITH SW
FLOW INCREASE WINDS AND SEAS SATURDAY THROUGH SUNDAY. FRONT TO
STALL IN THE REGION WITH WESTERLY FLOW CONTINUING INTO NEXT WEEK.

&&

.FIRE WEATHER...FAIRLY DRY LOW LEVELS CONTINUE BUT MIN RHS TO
REMAIN NEAR OR ABOVE CRITICAL LEVELS FOR SHORT DURATIONS. MOISTURE
TO INCREASE FURTHER OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  90  73  87 /  10  10  10  20
FMY  72  92  73  89 /  20  20  10  20
GIF  70  93  71  89 /  20  20  10  30
SRQ  71  89  72  85 /  10  10  10  20
BKV  63  91  65  88 /  10  10  10  30
SPG  77  89  75  85 /  10  10  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
AVIATION...20/BARRON
LONG TERM...22/REYNES
Hazardous weather outlook, May 12, 4:35 AM EDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
435 AM EDT THU MAY 12 2011

FLZ039-042-043-048>052-055>057-060>062-065-130000-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
435 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER INLAND PORTIONS OF THE
PENINSULA THIS AFTERNOON ALONG THE SEABREEZE. ANY STORM THAT DOES
DEVELOP IS CAPABLE OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
A FRONT WILL MOVE THROUGH THE AREA ON SUNDAY...WITH INCREASING
RAIN CHANCES ON SATURDAY AHEAD OF THE FRONT AND THROUGHOUT THE DAY
ON SUNDAY AS IT MOVES THROUGH. HEAVY RAINFALL...GUSTY WINDS...AND
SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCNATT

In the hours before

Special weather statement, May 12, 5:42 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
542 PM EDT THU MAY 12 2011

FLZ065-122230-
LEE-
542 PM EDT THU MAY 12 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR SOUTHWEST INTERNATIONAL AIRPORT...OR 6 MILES SOUTHEAST
OF FORT MYERS...MOVING SOUTH AT 15 MPH...WILL AFFECT TICE...MORSE
SHORES...FORT MYERS AND PAGE PARK-PINE MANOR...UNTIL 630 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 141.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED.

&&

LAT...LON 2635 8187 2639 8187 2640 8190 2643 8194
      2667 8186 2668 8184 2669 8185 2670 8185
      2667 8165 2631 8169 2631 8182
TIME...MOT...LOC 2142Z 012DEG 15KT 2658 8177
Local storm report, May 12, 6:14 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
614 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 ESE FORT MYERS        26.61N 81.80W
05/12/2011  E0.70 INCH       LEE                FL   TRAINED SPOTTER

            SPOTTER AT I-75 AND COLONIAL BLVD REPORTED ONGOING DIME
            SIZED HAIL.

0607 PM     HAIL             3 E FORT MYERS VILLAS   26.55N 81.82W
05/12/2011  E0.25 INCH       LEE                FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL AT DANIELS PKWY
            AND SOPHOMORE LANE

&&

CARLISLE
Special weather statement, May 12, 6:23 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
623 PM EDT THU MAY 12 2011

FLZ065-122315-
LEE-
623 PM EDT THU MAY 12 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LEE
COUNTY FOR STRONG THUNDERSTORMS WITH HAIL AND STRONG WIND GUSTS VALID
UNTIL 715 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR FORT MYERS...MOVING SOUTH AT 5 MPH
WILL AFFECT TICE...MORSE SHORES...FORT MYERS AND PAGE PARK-PINE
MANOR.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 139.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO NICKEL SIZE MAY OCCUR.

&&

LAT...LON 2635 8187 2639 8187 2644 8195 2667 8186
      2668 8184 2668 8186 2670 8185 2666 8168
      2631 8171 2631 8181
TIME...MOT...LOC 2223Z 006DEG 5KT 2661 8179
Local storm report, May 12, 6:37 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
637 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 ESE FORT MYERS        26.61N 81.81W
05/12/2011  E0.25 INCH       LEE                FL   TRAINED SPOTTER

            PEA SIZED HAIL SOUTH OF COLONIAL BOULEVARD AND SIX MILE
            CYPRESS PARKWAY.

0625 PM     HAIL             5 E FORT MYERS          26.62N 81.77W
05/12/2011  E1.25 INCH       LEE                FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HALF DOLLAR SIZE HAIL NEAR THE
            INTERSECTION OF COLONIAL BOULEVARD AND LEE BOULEVARD.

0631 PM     HAIL             3 ESE FORT MYERS        26.61N 81.81W
05/12/2011  E1.25 INCH       LEE                FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL LARGER THAN QUARTERS JUST
            SOUTH OF COLONIAL BOULEVARD ON SIX MILE CYPRESS PARKWAY.

&&

JILLSON
Local storm report, May 12, 7:01 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
701 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             1 ENE FORT MYERS        26.64N 81.84W
05/12/2011  E0.25 INCH       LEE                FL   AMATEUR RADIO

            HAM OPERATOR REPORTED HALF DOLLAR SIZED HAIL AT DUPREE ST
            IN FORT MYERS.

&&

CARLISLE
Special weather statement, May 12, 8:22 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
822 PM EDT THU MAY 12 2011

FLZ056-061-062-130100-
DE SOTO-HARDEE-CHARLOTTE-
822 PM EDT THU MAY 12 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CHARLOTTE...SOUTHWESTERN
HARDEE AND WESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR LILY AND EXTENDING SOUTH NEAR PUNTA GORDA...MOVING
SOUTHWEST AT 10 MPH...WILL AFFECT FORT OGDEN...CHARLOTTE
HARBOR...CLEVELAND AND PUNTA GORDA...UNTIL 900 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED.

&&

LAT...LON 2693 8208 2694 8207 2695 8208 2703 8207
      2703 8205 2718 8206 2748 8204 2750 8183
      2690 8183 2690 8209
TIME...MOT...LOC 0019Z 017DEG 14KT 2705 8198

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:20 PM EDTSpecial Marine WarningTBW55 min
May 12, 8:22 PM EDTSpecial Weather StatementTBWCharlotte38 min
May 12, 8:25 PM EDTAreal Flood AdvisoryTBWCharlotte, DeSoto95 min
May 13, 3:10 PM EDTSpecial Weather StatementTBWCharlotte35 min
May 13, 4:04 PM EDTSpecial Weather StatementTBWHardee26 min
May 13, 4:09 PM EDTSevere Thunderstorm WarningTBWDeSoto, Hardee36 min
May 13, 4:23 PM EDTSpecial Weather StatementTBWLee37 min
May 13, 4:25 PM EDTSpecial Weather StatementTBWPolk65 min
May 13, 4:42 PM EDTSpecial Weather StatementTBWHardee48 min
May 13, 4:48 PM EDTSpecial Weather StatementTBWHardee42 min
May 13, 4:51 PM EDTSevere Thunderstorm WarningTBWPolk39 min
May 13, 5:33 PM EDTSevere Thunderstorm WarningTBWHardee, Polk38 min
May 13, 5:57 PM EDTSevere Thunderstorm WarningTBWHighlands48 min
May 13, 6:10 PM EDTSpecial Weather StatementTBWOsceola50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.